Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Charleston, WV

July 6, 2017Athens County, Meigs County, Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 6, 2017, 4:15 PM EDT for Athens County, Meigs County, Vinton County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 4:15 PM EDT (20:15 UTC)
Expired
Jul 6, 2017, 4:50 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Athens County, OH, Meigs County, OH, Vinton County, OH

The radar

The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS51 KRLX 062015
SVRRLX
OHC009-105-163-062100-
/O.NEW.KRLX.SV.W.0063.170706T2015Z-170706T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
415 PM EDT THU JUL 6 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Meigs County in southeastern Ohio...
  Southwestern Athens County in southeastern Ohio...
  East central Vinton County in southeastern Ohio...

* Until 500 PM EDT

* At 415 PM EDT, a severe thunderstorm was located 7 miles southwest
  of Albany, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3915 8231 3920 8235 3929 8217 3922 8210
TIME...MOT...LOC 2015Z 244DEG 18KT 3917 8233 

HAIL...<.75IN
WIND...60MPH
 
$$

30
2 follow-up statements
406 
WWUS51 KRLX 062037
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
437 PM EDT THU JUL 6 2017

OHC163-062047-
/O.CAN.KRLX.SV.W.0063.000000T0000Z-170706T2100Z/
Vinton OH-
437 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VINTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3922 8210 3915 8231 3919 8231 3920 8228
      3920 8227 3921 8227 3927 8215
TIME...MOT...LOC 2037Z 244DEG 18KT 3921 8221 

$$

OHC009-105-062100-
/O.CON.KRLX.SV.W.0063.000000T0000Z-170706T2100Z/
Meigs OH-Athens OH-
437 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN MEIGS AND SOUTHWESTERN ATHENS COUNTIES...

At 437 PM EDT, a severe thunderstorm was located over Albany, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Albany.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3922 8210 3915 8231 3919 8231 3920 8228
      3920 8227 3921 8227 3927 8215
TIME...MOT...LOC 2037Z 244DEG 18KT 3921 8221 

HAIL...<.75IN
WIND...60MPH
 
$$

30
807 
WWUS51 KRLX 062050
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
450 PM EDT THU JUL 6 2017

OHC009-105-062059-
/O.CAN.KRLX.SV.W.0063.000000T0000Z-170706T2100Z/
Meigs OH-Athens OH-
450 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEIGS AND
SOUTHWESTERN ATHENS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has 
been cancelled.  However heavy rain is still occurring with this 
thunderstorm and may result in localized high water in poor drainage 
areas.

LAT...LON 3922 8210 3915 8231 3919 8231 3920 8228
      3920 8227 3921 8227 3927 8215
TIME...MOT...LOC 2047Z 244DEG 18KT 3924 8214 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
230 PM EDT Thu Jul 6 2017

.SYNOPSIS...
Stationary front and a series of passing disturbances will keeps
chances for convection through Friday. Cooler and less humid under
high pressure Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
A stationary boundary remains in the vicinity with abundant
moisture with pwats exceeding 2 inches and dewpoints in the
lower 70s. A series of shortwaves will move over this boundary
and enhance showers and storms this afternoon.

Convection will continue tonight as a weak sfc low moves over
the area. Models suggest that the bulk of pcpn will fall across
the northern sections. In fact, WPC has an area of slight risk
for excessive rainfall across the northeast, extending east
into MD. Rainfall accumulations area expected to be 2-3 inches
with higher localized amounts. There could be a lull in
convection activity Friday morning and part of the afternoon
hours.

Based on coordination with surrounding offices, issued a Flash
Flood Watch for the northeast quadrant of WV until 12Z Friday
morning.

An upper level trough crosses the area Friday to provide
unstable conditions and a slight risk for severe thunderstorms.
SFC CAPE exceeding 2000 J/Kg, strong deep layered shear reaching
50 knots and strong boundary layer convergence will allow storms
to grow to severe potential. There is a slight risk for severe
storms Friday. Additional water problems can be anticipated.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Thursday...

S/W trof axis and associated cold front will cross Friday night
with a line of strong to perhaps severe storms. Front will be
east of the area Saturday morning but lingering low level
moisture and an approaching s/w trof axis may be enough for a
few afternoon mountain showers or thundershowers. Surface high
builds in Saturday night and Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 240 PM Thursday...

The mean longwave trof will loosen its grip over the region next
week but still in the trajectory for disturbances within the
mean flow, with one slated for midweek.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 130 PM Thursday...

Stationary frontal boundary meanders over the area while weak
short waves pass overhead. Radar images show a large area of
convection that have been moving slowly east over WV. Radar
detected additional convection across central KY moving our way.
Expect some of these showers to become storms and to produce
heavy rain and associated IFR/LIFR conditions along their path.

The bulk of the convection will focus across the northern
sections. Brief periods of fog can be possible over areas that
received rain. Conditions will improve by Friday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms, along
with flight restrictions associated with fog and stratus may
vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    M    M    M    M    M    M    M    H    H    L
HTS CONSISTENCY  H    M    L    M    M    M    M    H    H    M    H    L
BKW CONSISTENCY  H    M    M    M    M    M    M    M    M    M    M    L
EKN CONSISTENCY  L    M    L    H    M    M    M    M    M    M    M    L
PKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    L    M    M    M    M    M    M    M    M    L    L

AFTER 18Z FRIDAY...
IFR possible in showers and thunderstorms and stratus/fog early
Friday, and again Friday night and Saturday in additional
showers and storms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday morning for WVZ008>011-
     016>020-027>032-039-040-519-521-525-526.
OH...Flash Flood Watch through Friday morning for OHZ076.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/30
NEAR TERM...ARJ
SHORT TERM...30
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, Jul 6, 10:58 AM EDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1058 AM EDT Thu Jul 6 2017

OHZ076-WVZ008>011-016>020-029>032-039-040-525-526-071500-
Washington-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Randolph-Southeast Randolph-
1058 AM EDT Thu Jul 6 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a marginal risk for severe thunderstorms
through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a slight risk for severe thunderstorms Friday.
Major impacts will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-OHZ066-067-075-083>087-WVZ006-007-014-071500-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Cabell-Mason-Putnam-
1058 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight risk for severe thunderstorms Friday. Major
impacts will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ105-VAZ003-004-WVZ005-013-015-024>026-033-034-515>518-520-522>524-
071500-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Mingo-Logan-
Boone-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
1058 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of northeast West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

In addition, there is a marginal risk for severe thunderstorms
through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight risk for severe thunderstorms Friday. Major
impacts will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ027-028-519-521-071500-
Clay-Braxton-Northwest Nicholas-Northwest Webster-
1058 AM EDT Thu Jul 6 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a marginal risk for severe weather through
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a slight risk for severe thunderstorms Friday.
Major impacts will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 3:22 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
322 PM EDT THU JUL 6 2017

WVZ024-025-061945-
Logan-Mingo-
322 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO AND
SOUTHWESTERN LOGAN COUNTIES...

At 320 PM EDT, a strong thunderstorm was located near Hinch, or 12
miles south of Logan, moving northeast at 35 mph.

Winds 40 to 50 mph are possible with this storm.

Locations impacted include...
Man, Mallory, Hinch, Amherstdale-Robinette, Red Jacket, Bruno,
Chauncey, Varney, Hampden, Sarah Ann, Switzer and Pie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3768 8215 3787 8193 3776 8175 3775 8176
      3773 8174 3759 8201
TIME...MOT...LOC 1920Z 228DEG 29KT 3767 8204

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:43 PM EDTSpecial Weather StatementRLXVinton62 min
Jul 6, 10:03 AM EDTFlash Flood WatchRLXWashington12 hr
Jul 6, 3:53 PM EDTSevere Thunderstorm WarningRLXJackson, Meigs, Vinton22 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.